Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 95, NWS Topeka, KS

June 22, 2003Jackson County, Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 22, 2003, 12:17 PM CDT for Jackson County, Jefferson County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2003, 12:17 PM CDT (17:17 UTC)
Expired
Jun 22, 2003, 1:15 PM CDT
In force
58 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Jackson County, KS, Jefferson County, KS

The radar

The Topeka radar (KTWX), 65 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 221717
SVRTOP
KSC085-087-221815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1216 PM CDT SUN JUN 22 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JACKSON COUNTY IN NORTHEAST KANSAS
  NORTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 115 PM CDT

* AT 1215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF DELIA...OR ABOUT 24 MILES
  NORTHWEST OF TOPEKA...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  DELIA
  POTAWATOMI RESERVATION
  HOYT
  MAYETTA
  OZAWKIE
  HOLTON
  DENISON
  VALLEY FALLS
  NORTONVILLE

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3948 9604 3921 9603 3922 9559 3922 9518
          3940 9518 3941 9557 3948 9558

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:18 AM CDT, 8 hours 59 minutes earlier.

Area forecast discussion, Jun 22, 3:18 AM CDT, 8 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
318 AM CDT SUN JUN 22 2003

MAIN CHALLENGE AGAIN THIS MRNG ARE THUNDERSTORM CHANCES TODAY AND
TONIGHT.

STRG WARM AIR ADVECTION TO CONT OVER AREA TODAY AS SRLY FLO INCRS
AND HIGHER DEW PTS AND MOISTR STREAM NWD. A FEW TSTMS ALREADY FORMG
OVER NCENTRL KS AND THESE WILL BE WATCH AS TO MOVEMENT, STRENGTH
ETC. MAY HAVE TO RUN SCT PCPN FOR THIS MORNG IN ZFPTOP. OTHERWISE
ATMOS REMAINS VERY UNSTABLE THRU TONIGHT WITH SEVERAL PARAMETRS FOR
PSBL SVR WX...CAPES, LI, SHEAR ETC. NOTE SPS DAY 1 OTLK WITH MOD
RISK ALNG NRN BRDR. HOWEVER HARD TO PINPOINT A SPECIFIC UPPR FEATURE
TO HANG MY HAT ON. MODELS RATHER INCONSISTENT IN THIS AREA. IN
ADDITION, RISING UPPER HTGS AND WARM AIR ALOFT MAY CAP PCPN ENUF AS
DAY WEARS ON TO RESTRICT TSTM DVLPMENT OR EXTENT OF TSTMS. NOT A
SURE CALL AT ALL, BUT WILL CONT 20-30 POPS ALL AREAS.

FOR MONDAY MID LEVEL CAP GETS STRONGR AND THIS SHOULD KEEP PCPN WELL
NORTH OF THE AREA. WILL CONT DRY FCST. HOWEVER TEMPS SHOULD SOAR TO
THE WARMEST SO FAR THIS YEAR WITH 90S OVER THE ENTIRE CWA, AND LOTS
OF HUMIDITY WITH DEW PTS IN THE 70S. TUESDAY LOOKS HOT, HUMID AND
DRY ALSO, BEFORE NEXT UPPER TROUGH DIGS INTO THE ROCKIES GIVING CHC
PCPN AGAIN LATE WED AND THURS.

SINCE MODELS HAVAE SOME DISPERITY ON EXACTLY WHEN NEXT UPPER
TROUGH/FRONT WILL EJECT EAST FROM THE ROCKIES, HAVE CONTINUED PREV
FCSTS TRENDS. LOOKS LIKE COOLER WEATHER WILL BE IN THE AREA FOR LATE
IN THE WEEK.

.TOP...NONE

36
Hazardous weather outlook, Jun 22, 4:47 AM CDT, 7 hours 30 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-230945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
447 AM CDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDESTORMS...PRODUCING LARGE HAIL AND DAMAGING
WINDS...ARE POSSIBLE OVER MOST OF OUR AREA TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE FORECAST AGAIN FOR THE LATER HALF OF THE WEEK, BUT
IT IS TOO EARLY AT THIS TIME TO DETERMINE THE POSSIBILITY OF SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED BOTH TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 22, 10:10 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1010 AM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0958 AM    5 SE WESTMORELAND
Local storm report, Jun 22, 10:18 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1018 AM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 AM    PAXICO                    KS    .75 INCH HAIL
06/22/03   WABAUNSEE
Local storm report, Jun 22, 11:03 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1103 AM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1102 AM    EMMETT                    KS    .75 INCH HAIL
06/22/03   POTTAWATOMIE
Local storm report, Jun 22, 11:46 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1146 AM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1142 AM    7 S SOLDIER               KS    .88 INCH HAIL
06/22/03   JACKSON
Local storm report, Jun 22, 12:03 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1203 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1157 AM    7 S SOLDIER               KS    1 INCH HAIL
06/22/03   JACKSON
Local storm report, Jun 22, 12:04 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1204 PM CDT SUN JUN 22 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1159 AM    5 NW ST MARYS             KS    .88 INCH HAIL
06/22/03   POTTAWATOMIE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 9:36 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee39 min
Jun 22, 10:54 AM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie36 min
Jun 22, 11:30 AM CDTSevere Thunderstorm WarningTOPJackson45 min
Jun 22, 11:51 AM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie24 min
Jun 22, 12:23 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson52 min
Jun 22, 1:16 PM CDTSevere Thunderstorm WarningTOPJefferson44 min
Jun 22, 1:26 PM CDTSevere Thunderstorm WarningTOPDouglas49 min
Jun 22, 2:06 PM CDTSevere Thunderstorm WarningTOPBrown39 min
Jun 22, 3:09 PM CDTSevere Thunderstorm WarningTOPBrown21 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.